Illinois, 2005

Flood in Illinois, February 14 to 21, 2005

February 14 to 21, 2005 · NWS DVN · 1 event in 1 county or zone

Flood write up per the Service Hydrologist:One moderate to heavy precipitation event affected the HSA during the month. This event occurred around the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Flood write up per the Service Hydrologist:One moderate to heavy precipitation event affected the HSA during the month. This event occurred around the 13th. Anywhere from 0.4 to 0.8 inches of rain fell during the event, with one or two tenths of an inch of snow mixed with the rain in the extreme north. Warm temperatures accompanied this event to produce snow melt as well. The precipitation and snow melt combined to produce isolated minor flooding on some rivers. The snow pack had higher than normal water equivalents because rain which fell in January went into the snow pack and did not run off. The only exception to the minor flooding was the Pecatonica River at Freeport IL, which saw some moderate flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 14, 4:10 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Feb 14, 4:10 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 AM CST MON FEB 14 2005

.SYNOPSIS...
LATEST SFC AND MSAS ANALYSIS WAS INDICATING SFC LOW CONTINUING TO
DEEPEN SOME JUST SOUTHWEST OF MKE ON ITS NORTHEAST TREK. LOCAL AND
REGIONAL 88D LOOPS INDICATING WRAP AROUND SWATH OF PRECIP SWIRLING
DOWN ACRS THE MN/WI BORDER AND INTO NORTHEAST IA AND NORTHWEST IL
ATTM. SFC OBS WERE INDICATING THAT SNOW OR A RAIN/SNOW MIX WAS NOT
THAT FAR NORTH OF THE CWA...AND MAY POSSIBLY AFFECT THE NORTH AND
NORTHEASTERN CWA BORDER THIS MORNING BEFORE IT EXITS TO THE EAST
AFTER 15Z DUE TO COOLING WRAP AROUND ALOFT BEHIND H85 MB LOW. A
MIGRATORY BAND OF DENSE FOG IN CONVERGENT FLOW AROUND THE LOW CENTER
WAS STARTING TO MAKE ITS WAY EAST OF THE CWA...BUT OBS WERE STILL
INDICATING LOW VSBYS IN NORTHWEST IL. INCREASING WEST-NORTHWEST
FLOW ACRS THE WEST HALF OF THE CWA RIDING ISALLOBARIC PRESSURE
RISE SURGE BEHIND EXITING LOW PRESSURE SYSTEM...HAS COMBINED WITH
LINGERING WRAP AROUND RAIN TO MIX OUT THE DENSE FOG ACRS THE REST OF
THE CWA. THE SWATH OF LOW STRATUS STILL EXTENDED BACK ACRS TO THE
WESTERN IA  AND MN BORDERS...AS WELL AS NORTHERN HALF OF MO.

&&

.SHORT TERM...(TODAY AND TONIGHT) WILL WALK OUT THE LIGHT RAIN AND
FOG ACRS THE NORTHEASTERN CWA THROUGH 15Z THIS MORNING...WITH A BAND
OF LINGERING DRIZZLE JUST TO THE WEST OF THAT. WITH UPPER WAVE
PASSING THOUGH...THE LIFT IS SHUTTING OFF AND A TRANSITION TO
SUBSIDENCE IS COMMENCING. INCOMING WEST-NORTHWEST SFC WIND SURGE
MAY GUST UP TO 25-28 MPH THIS MORNING CLEARING OUT ANY LINGERING
DENSE FOG EARLY...BEFORE RELAXING THIS AFTERNOON AS SFC RIDGE BUILDS
ACRS EAST IA AND NORTHWEST IL. WILL TAKE AWHILE BEFORE LLVL STRATUS
DECK ERODES...BUT SHORT RANGE MODEL ENSEMBLE SUGGESTS DECAY IN HIGHER
1000-H85 MB FROM THE WEST AND SOUTHWEST THIS AFTERNOON. HIGHER DECK
CONTINUING TO SWIRL AROUND UPPER LEVEL LOW MAY INHIBIT MUCH OF ANY
KIND OF CLEARING ACRS THE NORTHEAST THIRD TODAY AND WILL LEAVE THOSE
AREAS CLOUDY. INCREASING NORTHWEST LLVL/H85 MB FLOW WILL ACTUALLY
WAA TODAY FROM MILDER LLVL THERMAL POOL ACRS THE PLAINS AS COOLER
WRAP AROUND AIRMASS ALOFT EXITS TO THE EAST. THUS WITH ANY KIND OF
BREAKS IN CLOUD COVER LATER THIS AFTERNOON AND MIXING WEST WIND...
TEMPS WILL CLIMB AT LEAST INTO THE UPPER 40S ACRS MUCH OF THE
SOUTHERN HALF OF THE CWA...WITH EVEN SOME 50S POSSIBLE IN THE FAR
SOUTHWEST.

AS UPPER FLOW FLATTENS OUT INTO A ZONAL MODE ACRS THE CENTRAL CONUS
TODAY...NEXT UPSTREAM WAVE WILL LOOK TO GET USHERED OUT OF THE
CENTRAL ROCKIES AND ACRS KS AND EVENTUALLY MO BY LATE TONIGHT. AS
THIS FEATURE RIPPLES ALONG INCREASINGLY BAROCLINIC ZONE ACRS
SOUTHERN IA AND NORTHERN MO...SHORT RANGE MODELS AGREE ON EXTENT OF
FORCING OVER THE AREA...BUT DISAGREE ON EXTENT OF SATURATION. FCST
SOUNDINGS AND 295K ISENTROPIC ANALYSIS ON THE ETA AND NGM MAINTAIN
DRY LLVL PORTIONS OF SOUNDINGS AND INADEQUATE LOWERING OF COND P-
DEFS ENOUGH FOR MUCH PRECIP TO REACH THE SFC UNTIL LATER TUE MAINLY
SOUTHEAST OF THE LOCAL CWA. THE GFS AND UKMET DIFFER AND SATURATE
SOUNDING IN INCREASING LIFT AHEAD OF WAVE FOR PRECIP TO BREAK OUT
AFTER MIDNIGHT AND TOWARD 12Z TUE ACRS MUCH OF THE SOUTHERN 3/4S
OF THE CWA. LOOKING AT EXTENT OF LIFT(POS OMEGAS) AND CONVERGENCE
DEVELOPING OVER THE AREA(AS WELL AS IMPRESSIVE H85-H5 MB CONVERGENT
QG FORCING) AS TROUGH AND BAROCLINIC ZONE SHIFT OVER THE AREA LATE
TONIGHT...WILL KEEP AT LEAST CHC POPS GOING. FCST SOUNDINGS SUGGEST
IF PRECIP DOES MANAGE TO SATURATE AND REACH THE SFC...IT WILL MAINLY
BE IN THE FORM OF LIGHT RAIN. FCST SOUNDINGS(THE GFS) DO SUGGEST IF
ENOUGH EVAPO COOLING OCCURS ACRS THE NORTHERN THIRD OF THE CWA...
THERE MAY BE ENOUGH OF A DRY CUSHION TO PUSH SOUNDING INTO A MIX
OR ALL SNOW SET-UP...AND WILL MENTION THIS POSSIBILITY IN ZONE
PACKAGE. ETA/NAM IS THE MOST AGGRESSIVE OF COURSE IN INFILTRATING A
COOLER AIRMASS AT THE SFC TO BELOW FREEZING BY LATE TONIGHT...BUT
BELIEVE IT IS OVERDOING COOLING SOME AND WILL LEAN TOWARD THE MAV
VALUES OF ABOVE FREEZING FOR LOWS IN MOST OF THE CWA BY 12Z TUE.
..12..

&&

.LONGER TERM...(TUESDAY THROUGH NEXT SUNDAY) MAIN FOCUS WAS ON PCPN
FOR TUE.  UKMET FURTHEST N W/ PCPN ACRS CWA... WHILE NAM/GFS DEPICT
PCPN CLIPPING SOUTHERN PORTIONS OF CWA. REGARDLESS...ALL INDICATE H85
TEMPS SUPPORTIVE OF A MAINLY RAIN EVENT.  A MIX OF RA/SN IS POSSIBLE
ROUGHLY ALONG I80 CORRIDOR DURING AFTERNOON AS COLDER AIR FILTERS IN
FROM NW.  SHIFTED BEST CHNCS TO SOUTH AND REDUCED TO 25/35 POPS.
AREA BEGINS TO DRY OUT AND COOL DOWN THROUGH FRI...AS HIGH PRESSURE
MOVES SE ACRS NATION.  NEXT CHNC FOR PCPN (APPEARS TO BE SN ATTM)...
WILL BE SAT-SUN AS LOW PRESSURE SYSTEM MOVES ACRS THE SOUTHERN MS RVR
VALLEY.  TRACK/TIMING OF THIS WILL NEED TO BE WATCHED FUTURE RUNS...
AS IT /COULD/ BRING SHOVEL-ABLE SN ACCUMS TO THE REGION.    ..14..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/14
Hazardous weather outlook, Feb 14, 5:55 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CST MON FEB 14 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
555 AM CST MON FEB 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW OR A RAIN SNOW MIX...WILL AFFECT AREAS FROM DUBUQUE TO FREEPORT
THROUGH 830 AM. THESE AREAS CAN EXPECT A WET DUSTING...UP TO A
TENTH OF AN INCH OF SNOW ACCUMULATION BEFORE IT MOVES OFF TO THE
EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT RAIN WILL AFFECT AREAS SOUTHEAST OF A LINE FROM IOWA CITY TO
MAQUOKETA TUESDAY.  THE RAIN WILL MIX WITH SNOW DURING THE AFTERNOON
MAINLY ALONG THE INTERSTATE 80 CORRIDOR.  ONLY MINOR SNOWFALL
ACCUMULATIONS...IF ANY...ARE EXPECTED.

A WINTER STORM COULD AFFECT THE AREA NEXT SATURDAY AND SUNDAY...
WITH ACCUMULATING SNOWFALL FOR PARTS OF THE AREA.  STAY TUNED THIS
WEEK FOR FURTHER UPDATES CONCERNING THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12/14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stephenson

When
February 14, 2:45 PM CST to February 21, 4:30 AM CST
Where
Stephenson forecast zone
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439222.